Thunderstorm Wind, Thomas
- When
- June 29, 6:43 PM CST
- Where
- Thomas County, 6.19 mi N of Rexford
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.559, -100.739
A couple strong to severe thunderstorms moved east across Northwest Kansas. The highest wind speed reported was 63 MPH near Menlow, and the largest hail reported was penny size north of Norcatur.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A couple strong to severe thunderstorms moved east across Northwest Kansas. The highest wind speed reported was 63 MPH near Menlow, and the largest hail reported was penny size north of Norcatur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 6:00 PM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 600 PM MDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 300 PM MDT Thu Jun 29 2017 An upper level disturbance currently moving southeast over the Colorado front range is forecast to initiate showers and thunderstorms generally along and south of the interstate and west of highway 27 around 00z. Upper level jet divergence signature suggests a cluster of thunderstorms which is also suggested by hrrr model qpf. Severe weather is likely. This cluster of storms is expected to move east and southeast across the area during the evening and generally out of the area by midnight. Should have a lull in activity during the early morning hours of Friday before another disturbance and jet support moves in from the northwest supporting another chance of showers/thunderstorms by sunrise. Mid level moisture rather lacking during the afternoon so only slight chance pops for now. Low temperatures in the low 50s west to low 60s east. High temperatures Friday in the low to mid 70s in far eastern Colorado, mid 70s to low 80s elsewhere. .LONG TERM...(Friday night through Thursday) Issued at 137 PM MDT Thu Jun 29 2017 Flow aloft becomes northwesterly Friday night as a ridge builds over the southwestern CONUS. High pressure moves east onto the region, resulting in increased temperatures on Saturday as well as dry weather. Models hint at a quick shot at precipitation overnight on Saturday for the southern portion of the forecast area. The next shortwave set to impact the area arrives on Sunday, generating shower and thunderstorm chances in the afternoon and evening. The shortwave strengthens a lee trough, with southerly winds drawing moisture north. The increasing moisture along with decent shear and instability should be enough for a few severe thunderstorms. Will continue to monitor. Precipitation exits the region overnight. A somewhat active pattern continues into next week with the upper ridge expanding northeast and some moisture filtering northward underneath. A similar setup to Sunday will develop on Monday. However, in addition to this, a disturbance traverses the Rockies and advances across the area. This generates shower and thunderstorm chances again in the afternoon and evening hours. Dry conditions are anticipated on Tuesday as the system moves east. Wednesday and Thursday: The upper ridge over the southwestern portion of the country amplifies, expanding north and east, and flow aloft remains from the north northwest during this period on the eastern side of the high pressure. Guidance differs in the strength and position of the ridge. Kept slight to low chance PoPs each afternoon and evening as disturbances work their way through the flow. High temperatures during the period mainly range within the mid 80s to mid 90s across the region. Low temperatures stay in the 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 530 PM MDT Thu Jun 29 2017 TSRA with MVFR to VFR will start out the GLD TAF with a quick return to VFR conditions once the discrete cell moves east of the site after 01Z. MCK will remain VFR through the TAF period with a few thunderstorms moving through the vicinity between 02-06Z. Showers may also move through the area of the MCK site between 14-20Z during the day on Friday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JBH AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1015 AM MDT Thu Jun 29 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1015 AM MDT Thu Jun 29 2017 /1115 AM CDT Thu Jun 29 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Strong and severe thunderstorms are expected after 3 PM MDT (4 PM CDT) generally along and south of Interstate 70. Wind gusts over 70 mph producing blowing dust and reduced visibilities along with large hail will be the primary threats. Very heavy rainfall is also possible for a short period of time which could cause sharply reduced visibilities and possible flooding of poor drainage and low lying areas. The severe weather threat should be over by 9 PM MDT (10 PM CDT). .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... On Sunday afternoon and night, there will be a chance of thunderstorms across the entire area. Some of these storms could become severe. On Tuesday afternoon and night, isolated thunderstorms are expected across east central Colorado. A few of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 PM MDT (4 PM CDT).
Special Weather Statement National Weather Service Goodland KS 316 PM MDT THU JUN 29 2017 COZ091-292130- Kit Carson County CO- 316 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 330 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Seibert, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seibert. This includes Interstate 70 in Colorado between mile markers 398 and 413. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3917 10303 3931 10301 3929 10272 3913 10274 TIME...MOT...LOC 2116Z 271DEG 7KT 3923 10294 Lundquist
Special Weather Statement National Weather Service Goodland KS 330 PM MDT THU JUN 29 2017 COZ091-292145- Kit Carson County CO- 330 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 345 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Seibert, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 402 and 415. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3914 10296 3931 10293 3931 10268 3910 10270 TIME...MOT...LOC 2130Z 271DEG 20KT 3923 10285 Lundquist
Special Weather Statement National Weather Service Goodland KS 334 PM MDT THU JUN 29 2017 COZ091-292145- Kit Carson County CO- 334 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 345 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Seibert, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3931 10303 3945 10306 3952 10280 3931 10276 TIME...MOT...LOC 2134Z 262DEG 9KT 3937 10295 Lundquist
Special Weather Statement National Weather Service Goodland KS 525 PM MDT THU JUN 29 2017 COZ092-292345- Cheyenne County CO- 525 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 545 PM MDT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Boyero, or 32 miles south of Flagler, moving east at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wild Horse and Aroya. A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3894 10316 3896 10298 3873 10295 3872 10316 TIME...MOT...LOC 2325Z 263DEG 39KT 3884 10322 Lundquist
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 ENE GOODLAND 39.35N 101.69W
06/29/2017 E0.50 INCH SHERMAN KS COCORAHS
&&
BWARRENSpecial Weather Statement National Weather Service Goodland KS 559 PM MDT THU JUN 29 2017 COZ092-300015- Cheyenne County CO- 559 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Eads, or 35 miles southwest of Cheyenne Wells, moving southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne County in east central Colorado. A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3863 10317 3879 10304 3861 10261 3861 10314 TIME...MOT...LOC 2359Z 298DEG 34KT 3861 10296 Lundquist
The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Storm spotter measured 62.6 MPH on a handheld anemometer.
The ground was covered in penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707524, 707533, 707535, 707536, 707519.